Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2018, 6:48 PM MST for Maricopa County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2018, 6:48 PM MST (01:48 UTC)
- Expired
- Aug 12, 2018, 7:30 PM MST
- In force
- 42 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:40 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:09 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 12, 5:09 PM MST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 509 PM MST Sun Aug 12 2018 .UPDATE... Updated aviation discussion for Phoenix TAF sites. && .SYNOPSIS... Enhanced thunderstorm activity will continue this afternoon and evening before somewhat drier air pulls into the region temporarily decreasing activity Monday and Tuesday. Temperatures will also increase back to near to slightly above normal levels through Tuesday. A substantial increase in moisture during the middle of the week should bring more showers and thunderstorms for both the higher and lower elevations while lowering temperatures back below normal. && .DISCUSSION... Afternoon WV imagery clearly showed a distinct cyclonic circulation over central New Mexico with at least one arm of vorticity sweeping westward through Arizona, and potentially another vorticity center poised over NE Arizona. Objective analysis depicts a very favorable mid and upper tropospheric pattern of divergence with an enhanced 20- 30kt H5 easterly flow and northerly cyclonic H3 jet level winds. Meanwhile, the 12Z KPSR sounding looked extremely favorable for thunderstorms spreading into lower elevations as deep mixed 10 g/kg moisture existed towards the top of the boundary layer with a healthy 14 g/kg around 850mb. While some of the more robust H8 moisture will mix out through the afternoon and H7 layer may dry a bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg materializing and inhibition weakening. Enhanced winds aloft should pull convection south and westward into this favorable environment while DCapes at or above 1500 J/kg will support strong outflow/downburst winds. 12Z high resolution models have only reinforced the trend from 00Z HREF members and multiple HRRR iterations bringing scattered organized convective bands into north/northwest Maricopa county, as well as northern Pinal County. There's also indications that a small wave along the international border could support scattered storms into SW Arizona/SE California. Deeper outflows may maintain convective structure into the evening, however most guidance indicates activity waning after loss of heating and slow transition towards a more subsident flow pattern aloft. On Monday, the aforementioned New Mexico low pressure system will translate into the central high plains allowing mid and upper level ridging to descend back closer into the forecast area. This will allow some further erosion of midlevel moisture while also creating a substantial weakening of winds aloft. While this will not preclude deep convective activity over higher terrain areas of northern and eastern Arizona, propagation into lower valley communities will be muted. All model output generally portrays this outcome with just some distant traveling outflow boundaries (and possible a rogue storm outside of Gila County). This general scenario should hold through Tuesday evening as well providing a brief respite from the recent convectively active period. Otherwise with H5 heights near 592dm becoming centered over the forecast area, temperatures near to slightly above average look likely with some SE California communities flirting with 110F. The center of the high pressure ridge will continue to reposition into central New Mexico on Wednesday forcing a deep southerly flow pattern to take shape over the SW Conus. An initial shallow Gulf surge looks probable Tuesday night followed by much stronger, deep theta-e advection Wednesday. Both the operational GFS and ECMWF continue to advertise a well defined inverted trough/vorticity center surging north from Mexico late Wednesday ushering in an impressive plume of moisture. While lapse rates and overall instability will naturally suffer from such a transition, the shear magnitude of theta-e advection and well mixed 12 g/kg mixing ratios should result in at least scattered storms Wednesday evening into the overnight. Initially a threat of strong winds and blowing dust with the first surge of moisture into the region, a steady stream of moisture advecting north and total column Pwats potentially exceeding 2 inches may yield persistent storm formation into Thursday morning. The 12Z ECMWF hints at this possibly of widespread early morning convection, and historically similar output from this model has resulted in flooding rainfalls. Confidence is low in such an outcome, though the pattern and environmental profiles match heavy rainfall events. After this initial surge and convective event, the evolution of daily weather trends might become driven more in the mesoscale as excessive cloud cover from antecedent widespread convection could restrict further development on any given day. Over the weekend, the high center is shown shifting well to our northwest which could allow for a drying northerly flow. This may bring a decreasing thunderstorm threat with storms mostly confined to high terrain areas by next weekend. The drying conditions will bring temperatures upward from the near to below normal readings seen on Wednesday and Thursday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A broken line of strong to severe thunderstorms has pushed into eastern Maricopa County. These storms should affect KIWA and KSDL within the next hour and KPHX around 01Z. Wind gusts up to 45 knots appear to be possible with these storms, with at least isolated severe wind gusts to 50-55 knots. Although blowing dust does not currently appear to be a major threat for the terminals, this threat may increase if an outflow boundary is able to push ahead of the storms. At the current moment, it appears that the wind shift will be closely tied to the broken convective line of storms, so visibility decreases will most likely be caused by brief heavy rain. Thunderstorms and wind gusts above 20 knots should end between 02-03Z with this relatively fast-moving line, with all showers ending by 6Z. E-SE winds should return after 06Z with a typical early afternoon shift to westerly tomorrow. Southeast California/Southwest Arizona including KIPL and KBLH: Models advertise a chance for thunderstorms at KIPL this afternoon/evening creating gusty and erratic winds. However, as it stands right now, there is only a 10-20% chance of this occurring and have left it out of the TAF for now. Otherwise, expect westerly sundowner winds at KIPL in the 00-03Z timeframe. There is also a chance KBLH could see some thunderstorm activity, although later around 02-06Z but again, confidence is too low to include in the TAF at this point. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Elevated moisture levels will surge into all districts during the middle of the week resulting in enhanced chances for thunderstorms and wetting rains. Some locally heavy rain will be possible, especially throughout central Arizona. Slightly drier air may slowly pushing into the region by the weekend, but afternoon storms will still be possible over higher terrain areas. With the increases moisture, minimum afternoon humidity levels will only fall into a 25- 40$ range following good to excellent overnight recovery. Brief periods of gusty south to southwest winds will be likely with the initial surge of moisture, but otherwise wind speeds will be typical for mid summer. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Kuhlman AVIATION...Wilson FIRE WEATHER...MO
In the hours before
Local storm report, Aug 12, 6:31 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 2 ESE SCOTTSDALE 33.49N 111.90W
08/12/2018 M0.25 INCH MARICOPA AZ TRAINED SPOTTER
&&
SM/AJLocal storm report, Aug 12, 6:33 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM DUST STORM 2 SW CHANDLER 33.28N 111.89W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
500 FEET VISIBILITY. HEADED WEST TOWARDS
INTERSTATE 10.
&&
SM/AJLocal storm report, Aug 12, 6:40 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
640 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 4 WSW QUEEN CREEK 33.22N 111.70W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
DOWNED TREES ON RIGGS ROAD BETWEEN ELLSWORTH
AND VAL VISTA BLOCKING ROADWAY. CARS DRIVING
AROUND TREES.
&&
SM/AJSpecial weather statement, Aug 12, 6:42 PM MST, 6 minutes before
Special Weather Statement National Weather Service Phoenix AZ 642 PM MST SUN AUG 12 2018 AZZ534-537-538-540>542-130230- Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ- Tonopah Desert AZ-Northwest Valley AZ-Deer Valley AZ- 642 PM MST SUN AUG 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM MST... At 642 PM MST, Doppler radar was tracking a strong thunderstorm near Wittmann, moving southwest at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Surprise, Buckeye, Wittmann, Sun City West, Circle City, White Tank Mountain Park, Beardsley and Vistancia. This includes the following highways... US Highway 60 between mile markers 122 and 141. AZ Route 74 between mile markers 3 and 18. AZ Route 303 between mile markers 114 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for south central Arizona. LAT...LON 3377 11223 3348 11256 3372 11289 3393 11244 TIME...MOT...LOC 0142Z 056DEG 23KT 3378 11242 Rogers
Local storm report, Aug 12, 6:43 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 4 N CHANDLER 33.35N 111.88W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
TREES DOWN. TRAINED SPOTTER VIA AMATEUR
RADIO.
&&
SM/AJSpecial weather statement, Aug 12, 6:45 PM MST, 3 minutes before
Special Weather Statement National Weather Service Phoenix AZ 645 PM MST SUN AUG 12 2018 AZZ540-543-544-546-548-550-551-553-554-559-130230- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ- Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Central Phoenix AZ- West Pinal County AZ-North Phoenix/Glendale AZ- 645 PM MST SUN AUG 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 730 PM MST/730 PM PDT/... At 644 PM MST/644 PM PDT/, Doppler radar was tracking a strong thunderstorm over Downtown Phoenix, or near Laveen, moving west at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe, Avondale, Goodyear, Paradise Valley, Tolleson, Sun Lakes, Laveen, Cashion, Litchfield Park, Tempe Marketplace, Papago Park, Piestewa Peak Park, Salt River Indian Community and South Phoenix. This includes the following highways... AZ Interstate 10 between mile markers 126 and 169. AZ Interstate 17 between mile markers 195 and 206. AZ Route 51 between mile markers 1 and 7. A Severe Thunderstorm Watch remains in effect until 1100 PM MST/1100 PM PDT/ for south central and southeastern Arizona. LAT...LON 3359 11188 3323 11177 3311 11227 3350 11242 TIME...MOT...LOC 0144Z 068DEG 18KT 3344 11208 Rogers
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Aug 12, 5:23 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 12, 5:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Aug 12, 5:34 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 41 min |
| Aug 12, 5:40 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Aug 12, 5:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Aug 12, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 5:57 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 33 min |
| Aug 12, 6:03 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 42 min |
| Aug 12, 6:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 12, 6:37 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 53 min |
| Aug 12, 6:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 12, 6:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 12, 6:45 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 12, 7:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:14 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:24 PM MST | Areal Flood Advisory | PSR | Pinal | 98 min |
| Aug 12, 7:27 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 48 min |
| Aug 12, 7:34 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 7:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 12, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Aug 12, 8:14 PM MST | Dust Storm Advisory | PSR | Maricopa | 61 min |
| Aug 12, 8:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 8:55 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 72 min |
| Aug 12, 9:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 9:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 12, 9:46 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Aug 12, 9:54 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 12, 10:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 10:00 PM MST | Special Weather Statement | PSR | 60 min | |
| Aug 12, 10:34 PM MST | Special Weather Statement | PSR | Pinal | 26 min |
| Aug 12, 10:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 12, 11:05 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Aug 12, 11:17 PM MST | Special Weather Statement | PSR | Yuma | 58 min |
| Aug 12, 11:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 12, 11:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 12, 11:37 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 113 min |
| Aug 12, 11:53 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 67 min |
| Aug 13, 12:04 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 13, 1:14 AM MST | Special Weather Statement | PSR | Yuma | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.